An Algorithm for Computing the Complete Root Classification of a Parametric Polynomial

  • Songxin Liang
  • David J. Jeffrey
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4120)


The Complete Root Classification for a univariate polynomial with symbolic coefficients is the collection of all the possible cases of its root classification, together with the conditions its coefficients should satisfy for each case. Here an algorithm is given for the automatic computation of the complete root classification of a polynomial with complex symbolic coefficients. The application of complete root classifications to some real quantifier elimination problems is also described.


Complete discrimination system complete root classification root classification parametric polynomial 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnon, D.S.: On Mechanical Quantifier Elimination for Elementary Algebra and Geometry: Automatic Solution of a Nontrivial Problem. In: Caviness, B.F. (ed.) ISSAC 1985 and EUROCAL 1985. LNCS, vol. 204, pp. 270–271. Springer, Heidelberg (1985)Google Scholar
  2. 2.
    Arnon, D.S.: Geometric Reasoning with Logic and Algebra. Artificial Intelligence 37, 37–60 (1988)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Collins, G.E.: Quantifier Elimination for the Elementary Theory of Real Closed Fields by Cylindrical Algebraic Decomposition. In: Brakhage, H. (ed.) GI-Fachtagung 1975. LNCS, vol. 33, pp. 134–183. Springer, Heidelberg (1975)Google Scholar
  4. 4.
    Collins, G.E., Hong, H.: Partial Cylindrical Algebraic Decomposition for Quantifier Elimination. Journal of Symbolic Computation 12, 299–328 (1991)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Brown, C.W.: QEPCAD B: a Program for Computing with Semi-algebraic Sets Using CADs. ACM SIGSAM Bulletin 37, 97–108 (2003)CrossRefMATHGoogle Scholar
  6. 6.
    Lan, Y., Wang, L., Zhang, L.: The Finite Checking Method of the Largest Stability Bound for a Class of Uncertain Interval Systems. Journal of Peking University 40, 29–36 (2004)MathSciNetGoogle Scholar
  7. 7.
    Liang, S., Zhang, J.: A Complete Discrimination System for Polynomials with Complex Coefficients and Its Automatic Generation. Science in China (Series E) 42, 113–128 (1999)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Winkler, F.: Polynomial Algorithms in Computer Algebra. Springer, Wien (1996)MATHGoogle Scholar
  9. 9.
    Yang, L.: Recent Advances on Determining the Number of Real Roots of Parametric Polynomials. Journal of Symbolic Computation 28, 225–242 (1999)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Yang, L., Hou, X., Zeng, Z.: Complete Discrimination System for Polynomials. Science in China (Series E) 39, 628–646 (1996)MathSciNetMATHGoogle Scholar
  11. 11.
    Yang, L., Zhang, J., Hou, X.: Non-linear Equation Systems and Automated Theorem Proving. Shanghai Press of Science, Technology and Education, Shanghai (1996)Google Scholar
  12. 12.
    Yang, C., Zhu, S., Liang, Z.: Complete Discrimination of the Roots of Polynomials and Its Applications. Acta Scientiarum Naturalium Universitatis Sunyatseni 42, 5–8 (2003)Google Scholar
  13. 13.
    Wang, L., Yu, W., Zhang, L.: On the Number of Positive Solutions to a Class of Integral Equations. Preprint in IMA at the University of Minnesota (2004)Google Scholar
  14. 14.
    Weispfenning, V.: Quantifier Elimination for Real Algebra - the Cubic Case. In: ISSAC, pp. 258–263 (1994)Google Scholar
  15. 15.
    Lazard, D.: Quantifier Elimination: Optimal Solution for Two Classical Examples. Journal of Symbolic Computation 5, 261–266 (1988)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Brown, C.W.: Simple CAD Construction and Its Applications. Journal of Symbolic Computation 31, 521–547 (2001)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Grigor’ev, D., Vorobjov, N.: Solving Systems of Polynomial Inequalities in Sub-exponential Time. Journal of Symbolic Computation 5, 37–64 (1988)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    Aubry, P., Rouillier, F., Safey El Din, M.: Real Solving for Positive Dimensional Systems. Journal of Symbolic Computation 34, 543–560 (2002)CrossRefMathSciNetMATHGoogle Scholar
  19. 19.
    Rademacher, H.: On the Partition Function p(n). Proc. London Math. Soc. 43, 241–254 (1937)CrossRefMATHGoogle Scholar
  20. 20.
    Basu, S., Pollack, R., Roy, M.-F.: Algorithms in Real Algebraic Geometry. Springer, Heidelberg (2003)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Songxin Liang
    • 1
  • David J. Jeffrey
    • 1
  1. 1.Department of Applied MathematicsThe University of Western OntarioLondonCanada

Personalised recommendations